Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 285, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 21, 2001, 7:01 PM CDT for Madison County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2001, 7:01 PM CDT (00:01 UTC)
- Expired
- Jun 21, 2001, 7:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 518 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 220002 SVRBHM ALC089-220030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 701 PM CDT THU JUN 21 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 730 PM CDT * AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF OWENS CROSSROADS...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GURLEY. HAIL TO THE SIZE OF DIMES HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER. STRONG DAMAGING WIND AND VERY HEAVY RAIN ARE ALSO LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3473 8659 3454 8652 3460 8637 3492 8635
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:28 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 21, 3:28 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 328 PM CDT THU JUN 21 2001 DEVELOPING SQUALL LINE JUST ENTERING NW AL IS THE MAIN REASON FOR HIGH POPS TONIGHT. LINE IS EXPECTED TO MOVE ACROSS MOST OF THE NORTHERN THIRD OF THE STATE DURING THE EVENING. HOWEVER...ADDITIONAL SHOWERS AND STORMS LIKELY TO DEVELOP ALONG THE FRONT...WHICH WAS NEAR CINCINNATI-MEMPHIS-TEXARKANA AT 20Z...AND MOVE INTO AL LATER TONIGHT. COULD EVOLVE INTO ANOTHER MCS...WHICH HAS HAPPENED THE LAST TWO OR THREE NIGHTS...WITH GENERAL RAINS LINGERING THROUGH FRIDAY MORNING. FRONT NOT EXPECTED TO GET THRU HSV UNTIL AFTER DAYBREAK FRIDAY AND BHM UNTIL MID AFTERNOON...SO PLENTY OF OPPORTUNITY FOR NEW DEVELOPMENT DURING THE DAY AS VIGOROUS UPPER TROF MOVES IN OVER MOISTURE RICH AIR. DRYING OUT NORTH FRIDAY NIGHT AND SOUTH BY SATURDAY MORNING. AVN HAS UPPER LOW CUTTING OFF OVER OHIO BY SUNDAY AND THEN DIGGING IT SOUTHWARD AND A LITTLE SOUTHWEST. THIS SHOULD PREVENT MUCH OF A WARMUP FOR SEVERAL DAYS AND BRING BACK THE CHANCE OF SHOWERS OR STORMS UNDER THE COLD AIR ALOFT BY EARLY IN THE WEEK. HSV WB 069/077 061/082 063 960 BHM TB 069/080 062/083 063 791 MGM TB 069/086 066/086 065 584= .BHM...NONE. 07
In the hours before
Special weather statement, Jun 21, 1:15 PM CDT, 5 hours 46 minutes before
ALZ001>038-040>050-212000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT THU JUN 21 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A MOIST AND UNSTABLE AIRMASS WILL PERSIST ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT. AN UNSEASONABLY STRONG COLD FRONT WILL APPROACH THE GULF COAST STATES THIS EVENING...AND SWEEP EASTWARD THROUGH THE AREA ON FRIDAY. AFTERNOON HEATING AHEAD OF THE APPROACHING WEATHER WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MOST OF NORTH AND CENTRAL ALABAMA. THE THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THE OVERNIGHT HOURS. THE THUNDERSTORMS COULD BE ORGANIZED BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. A FEW OF THE STRONGER STORMS MAY BRIEFLY PRODUCE STRONG WIND GUSTS AND SMALL HAIL. LOCALLY HEAVY RAINFALL OF TWO TO THREE INCHES IS POSSIBLE THROUGH TONIGHT. ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THROUGH TONIGHT. LAW ENFORCEMENT AND EMA OFFICIALS SHOULD REMAIN ABREAST OF DEVELOPING WEATHER...AND BE ESPECIALLY PREPARED FOR THE POSSIBILITY OF LOCALIZED FLOODING TONIGHT. STORM SPOTTERS AND EMA OFFICIALS SHOULD KEEP AWARE OF THE DEVELOPING WEATHER ON FRIDAY AS THE FRONT MOVES THROUGH THE FORECAST AREA. SOME OF THE STORMS COULD BECOME SEVERE. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 2, BIRMINGHAM IS 2, MONTGOMERY IS 2, FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WEXT MICROBURST, SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
Local storm report, Jun 21, 5:57 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT THU JUN 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM REFORM AL WIND DAMAGE
06/21/01 PICKENS TREE DOWN ON POWER LINE
IN REFORM ALONG HWY 17.
REPORTED BY 911.
0515 PM THORSBY AL 0.75 INCH HAIL
06/21/01 CHILTON SPOTTER REPORTED DIME
HAIL IN THORSBY.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:20 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 55 min |
| Jun 21, 7:46 PM CDT | Severe Thunderstorm Warning | BMX | Marshall | 44 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.